Nebraska, 2015

Damaging Wind in Nebraska, November 17, 2015

November 17, 2015 · NWS OAX · 1 event in 1 county or zone

A line of thunderstorms moved into eastern Nebraska after midnight on the morning of the 17th. Although this line had previously been severe in central and western Nebraska, due to a lack of instability the thunderstorms were weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms moved into eastern Nebraska after midnight on the morning of the 17th. Although this line had previously been severe in central and western Nebraska, due to a lack of instability the thunderstorms were weakening. Despite the over-all weakening of the line, an apparent down burst occurred near the city of Wahoo, Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 16, 11:15 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 16, 11:15 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1115 PM CST MON NOV 16 2015

.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 232 PM CST MON NOV 16 2015

WV IMAGERY THIS AFTN SHOWING A LONGWAVE TROF CUTTING DOWN THE
ROCKIES WITH A DEEP CLOSED OFF LOW SPINNING OVER THE 4 CORNERS
REGION. MEANWHILE...IMPRESSIVE LLVL MOIST ADVECTION UNDERWAY WITH
MID 50S DEW POINTS ALREADY WELL INTO THE CWA. IN ADDITION...12Z
PWS CHART WAS REVEALING VALUES WERE 250% PERCENT OF NORMAL
EXTENDING SWD FROM ERN KS TO CNTRL TX. MODELS PROG THE CLOSED LOW
TO RAPIDLY MIGRATE EWD TONIGHT AND REACH THE CNTRL PLAINS SHORTLY
BEFORE 18Z TUES WITH INTENSE SYNOPTIC SCALE LIFT PRECEDING THIS
SYSTEM. FORTUNATELY WE WILL DODGE A BULLET...SO TO SPEAK...AS THE
BRUNT OF CAA NECESSARY FOR SNOW ACCUMULATIONS WILL BE FOUND WELL
WEST OF THE CWA.

THERE IS NO DOUBT GIVEN THE COMBINATION OF STOUT LIFT AND COPIOUS
MOISTURE THAT THIS SYSTEM WILL BE AN INTENSE RAIN MAKER. BUT IT
APPEARS THAT THE FOCUS FOR HIGHEST PCPN TOTALS WILL BE REALIZED
MAINLY NW AND SE OF THE CWA DUE TO A DRY SLOT LIFT OVER THE CNTRL
PLAINS. NEVERTHELESS...THE CWA WILL SEE RAINFALL BUT AMOUNTS WILL
NOT BE ALL THAT SIGNIFICANT OPPOSED TO WHAT IT COULD HAVE
BEEN HAD THE TRACK BEEN SLIGHTLY DIFFERENT.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 232 PM CST MON NOV 16 2015

IN RESPONSE TO A LARGE AND BROAD UPPER TROF ENVELOPING THE MAJORITY
OF THE CONUS...A DOWNWARD TREND OF TEMPERATURES ARE ON THE HORIZON
LATER THIS WEEK. SFC TIME-SECTIONS ARE REVEALING THE GFS IS ABOUT
6HRS QUICKER THAN THE ECM/CMC SHOWING THE LEADING EDGE OF THE COLD
FRONT MOVING INTO THE OMAHA METRO LATE FRIDAY EVENING. CMC/ECM ON
THE OTHER HAND PROGS THE FRONTAL PASSAGE SOMETIME AROUND 12Z SAT.
THE AIR MASS WITH THIS FRONT WILL BE ABLE TO SUPPORT ALL SNOW FOR
PCPN TYPE...THUS WILL CONTINUE SN CHANCES ALREADY IN GOING FCST. AS
FOR EARLY NEXT WEEK...TEMP FCST CONFIDENCE IS QUITE LOW GIVEN THE
ECM DEVELOPING A WARMING PATTERN SETTING UP WHILE THE GFS MAINTAINS
A RELATIVELY COLD AIR MASS STILL OVER THE CNTRL PLAINS.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1111 PM CST MON NOV 16 2015

IFR TO LIFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE TAF
CYCLE...ALONG WITH RAIN AND REDUCED VISIBLITY DUE TO BOTH RAIN AND
LIGHT FOG. TONIGHT...THERE ALSO MAY BE PERIODS OF THUNDER AT ALL
TAF SITES...AND HAVE INDICATED THUNDER POTENTIAL IN THE NEXT FEW
HOURS. GUIDANCE IS IN GOOD AGREEMENT THAT FOG WILL DEVELOP AT KOFK
AFTER 00Z...AND HAVE TRENDED TOWARD LOW VIS. KOMA/KLNK TRENDS ARE
TOWARD HIGHER CEILINGS AND LOWER WINDS AFTER 00Z...WHICH IS ALSO
INCLUDED FOR NOW.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...MAYES
Hazardous weather outlook, Nov 16, 4:24 PM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
424 PM CST MON NOV 16 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
424 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO
TUESDAY MORNING ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE WILL BE A CHANCE OF LIGHT SNOW FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

FOBERT

In the hours before

Special weather statement, Nov 16, 10:15 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1015 PM CST MON NOV 16 2015

IAZ055-069-079-NEZ052-053-067-170500-
MILLS IA-HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-CASS NE-SARPY NE-
1015 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTAWATTAMIE...
NORTHWESTERN MILLS...SOUTH CENTRAL HARRISON...NORTHEASTERN CASS...
SOUTHEASTERN DOUGLAS AND NORTHEASTERN SARPY COUNTIES UNTIL 1100 PM
CST...

AT 1014 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PLATTSMOUTH...OR 17 MILES SOUTH OF OMAHA...MOVING NORTHEAST AT
45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN OMAHA...COUNCIL BLUFFS...BELLEVUE...PLATTSMOUTH...
UNDERWOOD...MINDEN...PACIFIC JUNCTION...OFFUTT AFB...CARTER LAKE...
NEOLA...CRESCENT...MCCLELLAND...LAKE MANAWA STATE PARK...ARROWHEAD
PARK...NARROWS RIVER PARK...HITCHCOCK NATURE CENTER AND CAMP MAHA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 34 IN IOWA MILE MARKER 1 AND NEAR MILE MARKER 6.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 73 AND 88.
 INTERSTATE 29 BETWEEN MILE MARKERS 35 AND 58.
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND 23.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 452 AND 454.

LAT...LON 4096 9585 4098 9606 4151 9583 4147 9547
TIME...MOT...LOC 0414Z 205DEG 39KT 4102 9597

FOBERT
Special weather statement, Nov 17, 12:32 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1232 AM CST TUE NOV 17 2015

NEZ065-066-078-088-089-170715-
JEFFERSON NE-SEWARD NE-GAGE NE-LANCASTER NE-SALINE NE-
1232 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SALINE...JEFFERSON...WESTERN
GAGE...SOUTHWESTERN LANCASTER AND SEWARD COUNTIES UNTIL 115 AM CST...

AT 1232 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MILLIGAN TO 7 MILES
EAST OF MAHASKA...AND MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SEWARD...CRETE...FAIRBURY...MILFORD...WILBER...FRIEND...DORCHESTER...
DE WITT...PLYMOUTH...BEAVER CROSSING...ODELL...DILLER...
STAPLEHURST...WESTERN...DAYKIN...GOEHNER...CORDOVA...ENDICOTT...
JANSEN AND TOBIAS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 144 AND 173.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 369 AND 382.

LAT...LON 4001 9730 4021 9737 4077 9737 4104 9711
      4000 9669
TIME...MOT...LOC 0632Z 209DEG 40KT 4053 9743 4000 9721

MILLER
Special weather statement, Nov 17, 12:39 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1239 AM CST TUE NOV 17 2015

NEZ012-015-018-032-033-170715-
CEDAR NE-STANTON NE-THURSTON NE-CUMING NE-WAYNE NE-
1239 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON...SOUTHEASTERN
CEDAR...NORTHWESTERN CUMING...NORTHWESTERN THURSTON AND EASTERN WAYNE
COUNTIES UNTIL 115 AM CST...

AT 1238 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF DIXON IN
DIXON COUNTY TO 6 MILES SOUTH OF STANTON...AND MOVING NORTHEAST AT
40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WAYNE...STANTON...WAKEFIELD...WISNER...PILGER...8 MILES SOUTH OF
STANTON AND 8 MILES SOUTH OF WAYNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 87 AND 103.
 HIGHWAY 20 IN NEBRASKA NEAR MILE MARKER 398.

LAT...LON 4227 9702 4226 9676 4190 9690 4175 9729
      4255 9702
TIME...MOT...LOC 0638Z 230DEG 35KT 4250 9701 4185 9723

MILLER
Special weather statement, Nov 17, 1:10 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
110 AM CST TUE NOV 17 2015

NEZ050-051-065-066-078-088-089-170800-
JEFFERSON NE-SEWARD NE-BUTLER NE-GAGE NE-LANCASTER NE-SALINE NE-
SAUNDERS NE-
110 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SALINE...NORTHEASTERN
JEFFERSON...NORTHERN GAGE...LANCASTER...WESTERN SAUNDERS...
SOUTHEASTERN BUTLER AND EASTERN SEWARD COUNTIES UNTIL 200 AM CST...

AT 109 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DWIGHT TO 3 MILES
SOUTHEAST OF PLYMOUTH...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO AROUND 50 MPH AND SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LINCOLN...BEATRICE...SEWARD...CRETE...WAHOO...MILFORD...WILBER...
HICKMAN...FIRTH...VALPARAISO...DE WITT...CORTLAND...PLYMOUTH...
WESTON...CLATONIA...GARLAND...HALLAM...PLEASANT DALE...DWIGHT AND
PICKRELL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 160 AND 167.
 HIGHWAY 2 IN NEBRASKA NEAR MILE MARKER 466.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 24 AND 93.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 433 AND 446.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 382 AND 407.

LAT...LON 4140 9664 4041 9652 4014 9702 4107 9713
TIME...MOT...LOC 0709Z 233DEG 35KT 4106 9704 4027 9695

MILLER
Special weather statement, Nov 17, 1:14 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
114 AM CST TUE NOV 17 2015

NEZ088>090-092-170800-
JEFFERSON NE-JOHNSON NE-GAGE NE-PAWNEE NE-
114 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON...
SOUTHWESTERN JOHNSON...SOUTHERN GAGE AND SOUTHWESTERN PAWNEE COUNTIES
UNTIL 200 AM CST...

AT 113 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ODELL...OR 12 MILES SOUTH OF BEATRICE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEATRICE...WYMORE...BLUE SPRINGS...ODELL...FILLEY...BARNESTON...
LIBERTY...VIRGINIA AND ROCKFORD STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 170 AND 191.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 1 AND 22.

LAT...LON 4018 9693 4043 9649 4000 9641 4000 9682
TIME...MOT...LOC 0713Z 233DEG 35KT 4009 9679

MILLER
Special weather statement, Nov 17, 1:47 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
147 AM CST TUE NOV 17 2015

NEZ034-044-045-051>053-066>068-089-170815-
DODGE NE-DOUGLAS NE-CASS NE-GAGE NE-LANCASTER NE-OTOE NE-
WASHINGTON NE-SAUNDERS NE-BURT NE-SARPY NE-
147 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...WESTERN DOUGLAS...
NORTHEASTERN GAGE...CENTRAL DODGE...WESTERN WASHINGTON...EASTERN
LANCASTER...NORTHWESTERN OTOE...SAUNDERS...WESTERN SARPY AND
SOUTHWESTERN BURT COUNTIES UNTIL 215 AM CST...

AT 146 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF NORTH
BEND TO NEAR PANAMA...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO AROUND 50 MPH WILL BE POSSIBLE WITH SOME OF THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN LINCOLN...FREMONT...WAHOO...GRETNA...WAVERLY...
ASHLAND...VALLEY...ARLINGTON...YUTAN...LOUISVILLE...WEEPING WATER...
WATERLOO...HOOPER...BENNET...ELMWOOD...CEDAR BLUFFS...MEAD...
GREENWOOD...PALMYRA AND NICKERSON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 135 AND 167.
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 414 AND 438.
 HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 466 AND 481.
 HIGHWAY 77 IN NEBRASKA NEAR MILEMARKER 74...AND BETWEEN MILEMARKERS
81 AND 139.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 446 AND 466.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 407 AND 437.

LAT...LON 4196 9635 4084 9611 4048 9655 4146 9676
TIME...MOT...LOC 0746Z 216DEG 39KT 4143 9672 4059 9654

MILLER

The radar

The Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saunders

When
November 17, 1:50 AM CST
Where
Saunders County, 2.14 mi SSW of Wahoo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.190, -96.630

The Wahoo golf club reported significant tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602633.